[Skip to Content]
[Skip to Content Landing]
Other Articles
August 6, 1938

AGRANULOCYTOSIS FOLLOWING THE INGESTION OF CAUSALIN

Author Affiliations

From the Thorndike Memorial Laboratory, Second and Fourth Medical Services (Harvard), the Department of Medicine and the Collis P. Huntington Memorial Hospital, Harvard University.

JAMA. 1938;111(6):523. doi:10.1001/jama.1938.72790320003011a

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

Agranulocytosis has followed the administration of aminopyrine, dinitrophenol, organic arsenicals, gold salts and sulfanilamide. The serious nature of this disease makes it imperative that no drug of this sort be administered unless there is urgent need and proper indication. When such chemicals are given, the physician should be constantly on the watch for the development of leukopenia.

Two cases of agranulocytosis have recently been seen in which the etiologic agent appears to have been causalin, a drug made up of approximately equal parts of aminopyrine and hydroxyquinoline and widely advertised for rheumatism.

Case 1.  N. S., a white woman, aged 67, single, admitted to the Fourth Medical Service at the Boston City Hospital Nov. 17, 1937, had for two years had recurring attacks of arthritis in her fingers and ankles. For a year she had had intermittent pain referable to both maxillary sinuses. During the month prior to her admission

First Page Preview View Large
First page PDF preview
First page PDF preview
×